Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 37, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 2009, 6:04 PM EDT for 4 counties in Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2009, 6:04 PM EDT (22:04 UTC)
- Expired
- May 16, 2009, 7:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:20 PM EDT | HAIL 0.75 | 2 Ssw Natural Well, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 162204
SVRRNK
VAC005-017-163-580-162300-
/O.NEW.KRNK.SV.W.0037.090516T2204Z-090516T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA
NORTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
NORTHERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 700 PM EDT.
* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HOLLINS...OR NEAR COVINGTON CITY...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOLLINS...
CARLOOVER...
DOUTHAT STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3811 7957 3786 7945 3779 7978 3779 7984
3777 7985 3772 8009 3788 8014 3789 8012
3791 8011
TIME...MOT...LOC 2204Z 250DEG 16KT 3785 7998
$$
KK1 follow-up statement
000
WWUS51 KRNK 162245
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT SAT MAY 16 2009
VAC580-162255-
/O.CAN.KRNK.SV.W.0037.000000T0000Z-090516T2300Z/
CITY OF COVINGTON VA-
645 PM EDT SAT MAY 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON... IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3811 7957 3787 7945 3779 7978 3779 7984
3795 8000
TIME...MOT...LOC 2245Z 254DEG 17KT 3787 7982
$$
VAC005-017-163-162300-
/O.CON.KRNK.SV.W.0037.000000T0000Z-090516T2300Z/
BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-
645 PM EDT SAT MAY 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN ALLEGHANY...NORTHWESTERN ROCKBRIDGE AND SOUTHERN
BATH COUNTIES...
AT 644 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOUTHAT STATE
PARK...OR NEAR CLIFTON FORGE CITY...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3811 7957 3787 7945 3779 7978 3779 7984
3795 8000
TIME...MOT...LOC 2245Z 254DEG 17KT 3787 7982
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:33 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 16, 3:33 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT SAT MAY 16 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND OFFSHORE BY SUNDAY AFTERNOON. COOL HIGH PRESSURE SETTLES IN FOR MONDAY. && .NEAR TERM /THROUGH SUNDAY NIGHT/... SHOWERS/STORMS...SLOW MOVERS ACROSS THE BLUE RIDGE AND POINTS WEST WILL PROPAGATE TO THE EAST THIS EVENING. MAIN THREAT WILL BE FLASH FLOODING AND ISOLATED HAIL AND GUSTY WINDS. THE ORGANIZED STORMS ASSOCIATED WITH THE COLD FRONT RESIDE OVER THE KY/ERN OH VALLEY ATTM. THIS ACTIVITY WILL SPREAD INTO THE WRN CWA BY EARLY EVENING...THEN SHIFT EAST/SOUTHEAST OVERNIGHT. STABILITY WILL REMAIN UP ALONG THE BOUNDARY...BUT EXPECTING CAPES TO WEAKEN ONCE THE SUN GOES DOWN. MAIN ENERGY...WIND...WILL MOVE BY TO THE NORTH ACROSS THE MID ATLANTIC SO THE SVR THREAT WILL BE DIMINISHING OVERNIGHT. KEPT HIGHEST POPS IN THE WEST OVERNIGHT WITH LIKELY IN THE EAST. SHOULD SEE SOME DECREASE IN COVERAGE BY DAWN IN THE WEST. SOME OVERRUNNING ON THE BACKSIDE AS SHORTWAVE PUSHES THROUGH WILL SLOW THE FRONT DOWN...AND KEEP SHOWERS AROUND IN THE SOUTH THROUGH MIDDAY...AND POSSIBLY AFTERNOON. TEMPS TONIGHT WILL NOT FALL FAR EXPECT IN THE NW...AS FRONT AND RAIN KEEPS AIRMASS MOIST. HIGHS ON SUNDAY WILL OCCUR IN MOST LOCATIONS IN THE MORNING...WITH STEADY TEMPS IN THE AFTERNOON...SOME FALLING WITH THE RAIN IN THE MORNING...RECOVERING SOME IN THE EAST IN THE AFTERNOON. COLD AIR ADVECTION KICKS IN SUNDAY AFTERNOON/NIGHT. PRECIP WILL BE SOUTHEAST OF US BY DUSK. WINDS WILL STAY UP SOME OVERNIGHT AND SHOULD PREVENT FROST FORMATION. SOME DECOUPLING TOWARD MONDAY MORNING OVER THE GREENBRIER VALLEY AREA INTO BATH COUNTY MAY RESULT IN PATCHY FROST AS TEMPS DROP INTO THE MID 30S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... FOR MONDAY...A 25 TO 30 DEGREE DIURNAL SPREAD IS NOT OUT OF THE QUESTION THANKS TO PLENTY OF SUNSHINE AND GOOD SUBSIDENCE. HIGHS IN THE LOW 60S IN THE MOUNTAINS ARE EXPECTED WITH MID 60S EAST OF THE BLUE RIDGE. ANOTHER CHILLY NIGHT IS EXPECTED MONDAY NIGHT...WITH SFC HIGH OVERHEAD. THE POTENTIAL OF PATCHY FROST WILL EXPAND TO INCLUDE SOME OF HIGHER ELEVATIONS AND SHELTERED VALLEYS OF SOUTHWEST VIRGINIA. THE DIURNAL UPSWING ON TUESDAY IS ANTICIPATED TO BE EVEN MORE SHARP...ON THE ORDER OF 30 TO 40 DEGREES. LOOK FOR HIGHS TUESDAY AROUND 70 IN THE MOUNTAINS AND LOWER 70S EAST OF THE BLUE RIDGE. TUESDAY NIGHT...SLIGHTLY MILDER LOWS IN THE 40S ARE EXPECTED IN THE MOUNTAINS...WITH READINGS NEAR 50 EAST OF THE BLUE RIDGE. BACKDOOR FRONT PUSHES TOWARD THE NRN CWA BY WED MORNING WITH NO MOISTURE...SO NOTHING EXPECTED. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UPPER RIDGE BUILDS MIDWEEK AND REMAINS INTO FRIDAY. MODELS SUGGEST UPPER LOW MOVING WESTWARD ALONG THE GULF COAST...BUT THIS SHOULD KEEP MOISTURE WELL SOUTH OF US AS WE REMAIN PINCHED BETWEEN THIS SYSTEM AND NRN STREAM ENERGY OVER THE GREAT LAKES. ENOUGH OF A PUSH BY A SHORTWAVE LATE IN THE PERIOD MAY SEND A FRONT INTO THE AREA BY NEXT SATURDAY AND THAT IS OUR NEXT CHANCE OF SHOWERS. TEMPS THIS PERIOD WILL BE MOVING BACK TO ABOVE NORMAL. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... PILOTS SHOULD CHECK AIRMET/SIGMETS THIS AFTERNOON AND EVENING. SLOW MOVING FRONT WILL BE SPARKING MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH TRANSITION TO SHOWERS OVERNIGHT AS THE FRONT MOVES THROUGH. FOR NOW...KEEPING EITHER VCTS OR CB IN THE TAFS. ACTIVITY WILL BE CONCENTRATED MORE ALONG/WEST OF THE BLUE RIDGE...SO ROA-BLF-LWB WILL SEE BETTER CHANCES THROUGH 20Z...WITH INCREASING CHANCES TOWARD DAN AROUND THAT TIME. LYH MAY SEE ACTIVITY AFTER 21Z. CIGS WILL BE MVFR TO VFR...THEN DROP TO IFR AT TIMES IN THUNDERSTORMS...BUT THINKING THAT WILL NOT BE LASTING ANY MORE THAN AN HOUR OR LESS. TONIGHT...THE FRONT WILL SWING ACROSS AS WINDS SHIFT FROM SW TO NW. CIGS ARE GOING TO BE DROPPING INTO IFR RANGE OVER THE HIGHER ELEVATIONS...I.E. BLF...WITH MVFR ELSEWHERE. CONDITIONS ARE GOING TO IMPROVE TO VFR DURING THE LATE MORNING AT ALL SITES AS NW TO NORTH WINDS INCREASE. EXCEPTION MAY BE DANVILLE WITH LINGERING FRONT. HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT AND MONDAY BEHIND THE FRONT RESULTING IN VFR CONDITIONS. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...WP SHORT TERM...DS/PM LONG TERM...PM/WP AVIATION...JJ/WP
Hazardous weather outlook, May 16, 4:22 AM EDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 AM EDT SAT MAY 16 2009 NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059- WVZ042>044-170830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ045-170830- BATH-GREENBRIER- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 2:45 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT MAY 16 2009
VAZ015-016-161945-
CARROLL VA-GRAYSON VA-
245 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...CITY OF GALAX AND
GRAYSON COUNTIES...
AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GALAX HILLSVILLE AIRPORT AROUND 300 PM...
HILLSVILLE AROUND 315 PM AND DUGSPUR AROUND 330 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3686 8085 3685 8081 3688 8073 3688 8070
3689 8068 3691 8068 3693 8062 3680 8053
3663 8092 3662 8118 3674 8119
EXPERIMENTAL
PEMSpecial weather statement, May 16, 2:47 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SAT MAY 16 2009
NCZ001-002-019-161945-
ALLEGHANY NC-ASHE NC-WILKES NC-
247 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...
AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING EAST AT 10 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WILBAR AROUND 300 PM...MC GRADY AROUND 330 PM
AND DOUGHTON PARK AROUND 345 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3618 8144 3623 8147 3627 8154 3633 8160
3647 8132 3647 8116 3633 8114
EXPERIMENTAL
PEMSpecial weather statement, May 16, 2:59 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT SAT MAY 16 2009 VAZ018-019-023-024-162000- ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA- 259 PM EDT SAT MAY 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG AND ROCKBRIDGE COUNTIES... AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ORISKANY...MOVING EAST AT 15 MPH. THIS STORM WILL ALSO PASS OVER AN AREA THAT RECEIVED HEAVY RAIN EARLIER THIS AFTERNOON. THIS ADDITIONAL RAINFALL MAY CAUSE FLOODING OF POOR DRAINAGE AREAS...ESPECIALLY IN THE COMMUNITY OF ORISKANY. SMALL STREAMS IN WESTERN BOTETOURT COUNTY WILL BE ON THE RISE...SO PLEASE MONITOR THEM FOR POSSIBLE FLOODING. THIS STORM WILL BE NEAR ORISKANY THROUGH 315 PM...THEN MOVE EAST TO NEAR EAGLE ROCK BY 345 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3783 7965 3757 7955 3748 8012 3766 8018 EXPERIMENTAL PEM
Local storm report, May 16, 4:02 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 ENE ORISKANY 37.63N 79.95W
05/16/2009 E0.88 INCH BOTETOURT VA TRAINED SPOTTER
&&
WPERRYSpecial weather statement, May 16, 5:22 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT MAY 16 2009
NCZ019-020-162215-
WILKES NC-YADKIN NC-
522 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOOMER...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BUCK AROUND 535 PM...MORAVIAN FALLS AROUND
540 PM...WILKESBORO AROUND 545 PM...NORTH WILKESBORO AROUND 550 PM...
WINDY GAP AROUND 610 PM AND CLINGMAN AROUND 615 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3604 8140 3612 8142 3626 8088 3623 8087
3625 8079 3604 8073 3605 8100 3601 8108
3602 8111 3602 8125 3599 8132
EXPERIMENTAL
KKSpecial weather statement, May 16, 5:35 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SAT MAY 16 2009
VAZ019-020-WVZ042>045-162230-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
535 PM EDT SAT MAY 16 2009
...SHOWERS AND THUNDERSTORMS WILL AFFECT
ALLEGHANY...BATH...GREENBRIER...MERCER...MONROE AND SUMMERS
COUNTIES...
AT 530 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING THROUGHOUT
THE GREENBRIER VALLEY AND OVER THE HIGHLANDS OF VIRGINIA. THESE
SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT ABOUT 20 MPH.
SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE SMALL HAIL. DUE TO
THE SLOW MOVEMENT...HEAVY RAIN WILL FALL...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM NOW
THROUGH 10:00 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3815 7943 3776 7968 3780 7982 3763 8022
3743 8043 3743 8084 3732 8089 3724 8121
3734 8136 3758 8119 3771 8090 3783 8094
3787 8077 3806 8082 3807 8087 3827 8042
3804 8018 3807 7996 3827 7980
EXPERIMENTAL
PEMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:27 PM EDT | River Flood Warning | RNK | Charlotte, Halifax | 14 hr |
| May 16, 1:48 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 57 min |
| May 16, 1:54 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 14 more | 51 min |
| May 16, 2:45 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 60 min |
| May 16, 2:59 PM EDT | Special Weather Statement | RNK | Botetourt | 61 min |
| May 16, 3:20 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 3 hr |
| May 16, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Rockbridge | 54 min |
| May 16, 5:35 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 55 min |
| May 16, 6:15 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 9 hr |
| May 16, 7:07 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge | 68 min |
| May 16, 7:18 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, City of Covington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.